Ohio, 2017

Flash Flooding and Flooding in Ohio, November 5 to 9, 2017

November 5 to 9, 2017 · NWS RLX · 11 events in 5 counties and zones

In an unseasonably warm airmass, thunderstorms formed along a cold front moving into Ohio from the west on the afternoon of the 5th. These storms were aided by a strong upper level system, with fast flow above the surface.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$29,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

In an unseasonably warm airmass, thunderstorms formed along a cold front moving into Ohio from the west on the afternoon of the 5th. These storms were aided by a strong upper level system, with fast flow above the surface. These storms gradually weakened as they moved into Southeastern Ohio during the late evening, however with the strong low level jet, some of the storms were still able to produce tree and power line damage.

As the cold front moved through that night, continued training of showers and storms resulted in 2.5 to 3.5 inches of rainfall. Up to an additional half inch of rain fell during the late morning and afternoon of the 6th. Flash flooding occurred during the predawn on the 6th. As that water drained through the system, areal flooding lingered into the early morning hours on the 9th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Nov 5, 6:45 PM EST, 55 minutes earlier.

Area forecast discussion, Nov 5, 6:45 PM EST, 55 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
645 PM EST Sun Nov 5 2017

.SYNOPSIS...
Warm evening and wet overnight, heavy in southeast Ohio, ahead
of a cold front crossing Monday. Low pressure south of the area
Tuesday. Much cooler per high pressure last half of work week.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 600 PM Monday...

Minor changes to sky grids made. Rest of forecast remain
representative.

As of 225 PM Monday...

Timing continues trending faster with a cold front, already
pushing through MI, IN and IL early this afternoon. This brings
the warm, moist axis ahead of the front farther east tonight,
with a grand or more J/Kg of CAPE, deep layer bulk shear into
the 40s, 0-1 km bulk shear over 30, and pw values up to 1.5 in,
featured in the axis. This parameters, especially the CAPE,
still drop off as the axis enter the forecast area overnight
tonight. However, some instability and high pw values could
reach into the northwest fringes of the forecast area then.

Strong thunderstorms may get as far east as the Ohio River,
especially if a line can organize and push out ahead of the
front. Heavy downpours would also be a threat, especially far
northwest portions of the forecast area, where models concur
the maximum QPF axis gets close enough to send overnight amounts
up over two inches. A flash flood watch was issued earlier in
coordination with neighboring offices. Thanks PBZ and ILN for
the coordination. The watch remains in effect for tonight, 6 PM
until 6 AM Monday morning.

Gusty winds ahead of the front outside precipitation will
persist through tonight.

The front will push the showers eastward during the day Monday,
but a low overcast is likely to persist in the low level
moisture, beneath the strengthening frontal inversion.

Used a MOS, short and near term blend for non diurnal
temperatures and dew points, with a warm evening, and then
temperatures falling behind the front late overnight tonight and
Monday.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 225 PM Sunday...

Models are in good agreement with cold front meandering south of the
area Monday night. As waves ride along the front, additional
showers will be possible into Tuesday evening. With high
temperatures in the 50s, a chilly and damp day is in store.

Scattered showers will taper off from west to east overnight
Tuesday and Wednesday, as high pressure pushes moisture out of
the region. However, the cooler air mass spells below normal
temperatures, with highs only in the 50s, with overnight lows in
the 30s.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 225 PM Sunday...

Unsettled weather continues or returns during this time. Models
are in some disagreement as to what extent the wave will make
its impacts felt, as it passes south of the area Thursday. As
of now, the best chance for rain Thursday is across southwest
VA northward into the southern mountains of WV. For now, will
continued with the Superblend solution and made minor
adjustments where needed. Overall, temperatures will be below
normal over this period.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
As of 600 PM Sunday...

Showers and thunderstorms ahead and along an approaching cold
front will increase in coverage and intensity across portions of
southeast OH, and WV tonight. This activity will spread east,
bringing showers to PKB around 05Z. As the cold front gets
closer, rain showers are forecast to reach CRW and HTS by 08Z,
and EKN and BKW in the eastern mountains by 09Z.

This will bring MVFR to IFR conditions with the heavier showers
or storms. Models suggest that the frontal system will weaken as
it crosses WV. However, IFR low stratus and visibilities can
occur along and behind the front, even after the rain ends.

Gusty winds out of the southwest ahead of the front into
tonight, and diminishing on Monday, while becoming north to
northwest behind the front only as far southeast as the Ohio
River through 18Z Monday.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z TUESDAY...

FORECAST CONFIDENCE: High.

ALTERNATE SCENARIOS: Timing and effects of showers with the
front may vary. A strong thunderstorm could impact HTS or PKB
late tonight.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       22   23   00   01   02   03   04   05   06   07   08   09
EST 1HRLY       17   18   19   20   21   22   23   00   01   02   03   04
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    L
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    L    L
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    M
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    L
PKB CONSISTENCY  H    H    H    H    H    H    H    L    M    M    L    L
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    L    L

AFTER 00Z TUESDAY...
IFR possible in stratus in and near the mountains Monday afternoon
and night, and in rain Tuesday into Tuesday night. and then stratus
again Wednesday morning.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...Flash Flood Watch through late tonight for OHZ066-067.
KY...None.
VA...None.

&&

SYNOPSIS...JB/TRM
NEAR TERM...ARJ/TRM
SHORT TERM...JB
LONG TERM...JB
AVIATION...ARJ
Hazardous weather outlook, Nov 5, 11:36 AM EST, 8 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
1136 AM EST Sun Nov 5 2017

OHZ066-067-061645-
Perry-Morgan-
1136 AM EST Sun Nov 5 2017

...FLASH FLOOD WATCH IN EFFECT FROM 6 PM EST THIS EVENING THROUGH
LATE TONIGHT...

This Hazardous Weather Outlook is for Perry and Morgan counties in
southeast Ohio.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

There is a slight to enhanced risk of severe thunderstorms with
damaging winds tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

   Flash Flood Watch.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant
weather conditions according to standard operating procedures.

OHZ075-076-083>085-061645-
Athens-Washington-Jackson OH-Vinton-Meigs-
1136 AM EST Sun Nov 5 2017

This Hazardous Weather Outlook is for portions of southeast Ohio.

.DAY ONE...This Afternoon and Tonight.

There is a slight risk of severe thunderstorms with damaging winds
late tonight. The thunderstorms could also produce locally heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

KYZ101>103-105-OHZ086-087-VAZ003-004-WVZ005>011-013>020-024>034-039-
040-515>526-061645-
Greenup-Carter-Boyd-Lawrence KY-Gallia-Lawrence OH-Dickenson-
Buchanan-Wayne-Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-
Putnam-Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-
Boone-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-
Upshur-Barbour-Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
1136 AM EST Sun Nov 5 2017

This Hazardous Weather Outlook is for northeast Kentucky, Lawrence
and Gallia counties in southeast Ohio, southwest Virginia and much
of West Virginia.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

TRM

The radar

The Cincinnati radar (KILN), 130 km away, was scanning. The volume nearest the first event began at 00:40 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 3 thunderstorm wind, 3 flood. Local standard time, as filed.

Thunderstorm Wind, Perry

When
November 5, 7:40 PM EST
Where
Perry County, 1.38 mi N of Bruno
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.870, -82.420

A tree was blown down along Township Road 235. A power line was also taken down.

Thunderstorm Wind, Perry

When
November 5, 7:40 PM EST
Where
Perry County, Thornville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
39.900, -82.420

A tree was downed across Route 188.

Thunderstorm Wind, Morgan

When
November 5, 8:40 PM EST
Where
Morgan County, 2.14 mi NNW of Bristol
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
39.730, -81.740

One large tree and several additional tree limbs were blown down along Route 284.

Flash Flood, Athens

When
November 6, 4:00 AM EST to 8:45 AM EST
Where
Athens County, 0.43 mi W of Hunterdon to 1.68 mi SE of Jacksonville
Cause
Heavy Rain
Property damage
$10,000
Reported by
911 Call Center
Coordinates
39.520, -82.128

Multiple roads across the northern and eastern parts of the county were covered with water as creeks and streams came out of their banks. Flooding occurred along Congress Run closing Congress Run Road. Greens Run flooded, closing State Route 685. State Routes 329 and 550 were closed near Amesville due to flooding on Federal Creek and Opossum Run. Flooding along Federal Creek, Two Mile Run and Rowell Run caused a closure on State Route 144.

Flash Flood, Washington

When
November 6, 4:15 AM EST to 10:15 AM EST
Where
Washington County, 0.78 mi N of Macksburg to 0.88 mi SE of Macksburg
Cause
Heavy Rain
Property damage
$2,000
Reported by
Official NWS Observations
Coordinates
39.641, -81.469

Duck Creek flooded causing high water along a portion of Broad Street and in some campgrounds near Macksburg.

Flash Flood, Vinton

When
November 6, 4:30 AM EST to 8:00 AM EST
Where
Vinton County, 3.51 mi W of Ratcliffburg to 3.63 mi N of Jimtown
Cause
Heavy Rain
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
39.273, -82.746

Salt Creek flooded near Eagle Mills, causing multiple road closures across the northwestern corner of the county.

Flash Flood, Vinton

When
November 6, 4:30 AM EST to 10:15 AM EST
Where
Vinton County, 0.17 mi NNW of Ratcliffburg to 1.18 mi NE of Allensville
Cause
Heavy Rain
Property damage
$10,000
Reported by
Department of Highways
Coordinates
39.272, -82.682

Widespread flash flooding occurred across the central part of the county. This included along the Middle Fork of Salt Creek, which closed US 50 west of McArthur. Raccoon Creek flooded, closing State Routes 278 and 378. Flash flooding also occurred along Puncheon Fork, Elk Fork, Wolfe Run, Pierce Run, Johnson Run and Little Raccoon Creek.

Flash Flood, Athens

When
November 6, 4:45 AM EST to 9:00 AM EST
Where
Athens County, 1.98 mi N of Frost to 0.55 mi NNW of Frost
Cause
Heavy Rain
Property damage
$2,000
Reported by
Department of Highways
Coordinates
39.299, -81.830

Flooding along Jordan Run and Frost Run closed State Route 144 in both directions between US 50 and State Route 329 north of Coolville.

Flood, Athens

When
November 6, 8:30 AM EST to 2:00 PM EST
Where
Athens County, 0.1 mi S of Beaumont to 1.82 mi WNW of Sharpsburg
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.469, -82.150

Many roads remained closed into the early afternoon due to high water following flash flooding earlier in the morning. This included sections of State Routes 144, 329 and 550.

Flood, Washington

When
November 6, 10:15 AM EST to November 7, 10:00 AM EST
Where
Washington County, 1.61 mi SSE of Dell to 0.4 mi E of Devola
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.398, -81.341

Following flash flooding in the morning, water levels were slow to recede on small creeks and streams through the day. As the water drained through the system, flooding also occurred on at Macksburg on the West Fork of Duck Creek, on the Duck Creek at Whipple, and on the Little Muskingum River at Bloomfield. The gauges at each of these locations topped out at 1-2 feet above bankfull during the afternoon, and receded below bankfull through the overnight or early morning on the 7th.

Sections of State Route 26 were closed due to high water near both Duck Creek and the Little Muskingum River. Also parts of State Routes 145 and 821 were under water along the Little Muskingum.

Flood, Vinton

When
November 6, 10:15 AM EST to November 9, 5:00 AM EST
Where
Vinton County, 1.51 mi WNW of Zaleski to 5.31 mi N of Bolins Mills
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.287, -82.427

Following flash flooding early on the 6th, high water lingered along Raccoon Creek into the early morning hours of the 9th. At Bolins Mills, the creek crested at 15 feet, or one foot above bankfull, during the afternoon of the 8th, and returned within its banks just before sunrise on the 9th. The flooding along Raccoon Creek cause water to pool in several low spots along Route 50 and nearby agricultural land.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2017Every state in 2017This day in weather historyWarnings in Ohio, November 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 721664, 721665, 721666, 721667, 721676, 721672, 721677, 721673, 721761, 721762, 721764.